Adamas Announces Publication of the Two-Year Phase 3 Open-Label EASE LID 2 Trial of GOCOVRI® for Dyskinesia in Patients with Parkinson’s Disease.
Sometimes the dyskinesia is worse than having PD. My arms flail around with a life of their own. Other times I can’t stop rocking. It’s embarrassing.” — Gracie
“I can’t talk to John on the phone anymore. His dyskinesia makes his head turn from side to side so much. I only hear half of what he has to say.”– Maria
“I’ve had well-meaning friends tell me that I should take more medication so I don’t move so much, but it’s just the opposite. It’s the medication that causes my dyskinesia.” — Michael
According to studies, nearly 90 percent of people with Parkinson disease will experience dyskinesia within 10 years of beginning levodopa medication use.
Dyskinesia is an abnormal, uncontrolled, involuntary movement that often occurs with long-term levodopa use. As Parkinson disease progresses, dyskinesia can affect any body part – arms, legs, and head. It can look like fidgeting, rocking, twisting, writhing, swaying, making faces, and head bobbing. Some people with advanced PD experience abnormal involuntary eye movement as well. In some instances, irregularities of respiratory rate beginning 80–90 minutes after levodopa ingestion have been reported.
Dyskinesia is a side effect of levodopa. It most often increases along with increases in medication dosage. People with PD can unpredictably transition between dyskinesia and being OFF and periods of ON throughout the day. It may cause a loss of balance and make it difficult to dress and feed oneself. In some it can be mild and manageable, and in others it can contort facial expressions and make speaking difficult. Sometimes it can be painful too.
Some people with PD accept dyskinesia as the price they pay for mobility. It’s an unwelcome but tolerable side effect of their levodopa medication. Others experience dyskinesia all day or may only be affected during periods of peak dose after they take their levodopa medication.
Dyskinesia can negatively impact a person’s ability to engage in physical activity, socialize and work. The uncontrollable movements alarm some people while uninformed observers may think the person with dyskinesia hasn’t taken enough medication. Others may assume they’re under the influence of drugs or alcohol.
Levodopa, the essential component of carbidopa-levodopa medications like Sinemet and Rytary, makes it possible for people with PD to move more easily. If dyskinesia becomes too severe, a reduction in levodopa may be necessary. Unfortunately, reducing levodopa may diminish dyskinesia but at the same time worsen motor performance.
- Talk to your doctor. Dyskinesia may be eased by a change in the dosage and/or timing of your medications. Taking smaller and more frequent doses may help.
- Explore amantadine medications such as Gocovri® – the only FDA approved medication to treat dyskinesia in people with PD.
- Consider deep brain stimulation (DBS). A surgical procedure, DBS involves placing thin wires into specific areas of the brain, then using an electronic device (similar to a pacemaker) to transmit an electrical stimulus. In addition to improving tremor, rigidity, and slowness, DBS usually reduces the need to take levodopa medications and reduces dyskinesia in 80 percent of cases. However, DBS does not cure PD and is not right for everyone.
- Talk to your doctor about continuous drug infusion. Duopa™ is levodopa in a gel form administered via a small pump and a tube that goes into the small intestine. By infusing slowly over 16 hours, peak doses of Levodopa can be eliminated. Duopa reduces ON and OFF fluctuations.
- Adjust your eating routine. The body absorbs levodopa as a kind of protein, so if you eat a protein-rich meal along with your levodopa pill, the medication isn’t absorbed as completely. If you then take a higher dose of levodopa to address the problem, there’s a higher risk of dyskinesia occurring.
- Try avoiding high protein sources (meats, eggs) when you take your medication. If your stomach can handle it, take levodopa either 30 minutes before or 60 minutes after eating a protein-rich meal. If you struggle with nausea, it may help to take the medication with some crackers or other carbohydrate-based snack.
- Lower your stress. Dyskinesia tends to worsen during periods of stress. Try using deep breathing, soothing music, meditation and exercise to reduce stress. Notice the activities and situations when you feel calm. Do they affect your dyskinesia?
- Exercise aerobically. Parkinson’s steals your energy. It can make you feel tired and uninterested in being active. Levodopa gives back some of that energy and you can use it to energize yourself even more if you exercise aerobically. If it makes your heart rate go up and you sweat, it’s aerobic – brisk walking, jogging, swimming, rowing, cycling, PD-focused exercise, and boxing classes. Some weightlifting programs can be aerobic too.
- While medications can’t slow disease progression, exercise can – but you have to do it regularly. You have to make it a priority in your life. Exercise with people you enjoy and practice positive self-talk. Make it a habit. Join a group. It’s always a good idea to check with your doctor before beginning an exercise program. Then stick with it!
Most important, talk to your doctor. Bring the topic of dyskinesia up at your support group meeting. Ask other people with PD what they do. You’re not the only one. There are people who want to help you. There are people you can help. Seek them out.
Sherrie Gould, MSN, NP-C
A nurse practitioner currently working at the Scripps Clinic Movement Disorders Center in La Jolla, CA. Her passion and patient population is Parkinson’s and she is an expert DBS programmer and national speaker on the subject.
Judy Talley, MA Gerontology